Alert archive / Montana / High Wind Warnings in 2025

High Wind Warning 4, NWS Great Falls, MT

January 16, 20257 counties in Montana

NWS Great Falls, MT issued this high wind warning at Jan 16, 2025, 8:51 PM MST for 7 counties in Montana. It took effect at Jan 17, 2025, 1:00 AM MST. It was in force for 10 hr. 10 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 16, 2025, 8:51 PM MST (03:51 UTC)
In effect from
Jan 17, 2025, 1:00 AM MST
Expired
Jan 17, 2025, 11:00 AM MST
In force
10 hr
Issued by
NWS Great Falls, MT

Counties Blaine County, MT, Chouteau County, MT, Glacier County, MT, Hill County, MT, Liberty County, MT, Pondera County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 112 km from the middle of the area, began a volume at 03:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 17, 1:00 AM MSTNON-TSTM WND GST 598 Ene Ferdig, MTMesonet station MTM53 MDA Oilmont.
Jan 17, 1:30 AM MSTNON-TSTM WND GST 58Joplin, MTMesonet station GW0416 Joplin.
Jan 17, 1:40 AM MSTNON-TSTM WND GST 619 N Lothair, MTMesonet station GW1986 LOTHAIR NINE N.
Jan 17, 2:16 AM MSTNON-TSTM WND GST 553 Sw Cut Bank, MTASOS station KCTB Cut Bank Airport.
Jan 17, 3:07 AM MSTNON-TSTM WND GST 6011 Sse Big Sandy, MTAmbient weather station KMTBIGSA15 Quinn Farm.
Jan 17, 4:15 AM MSTNON-TSTM WND GST 706 S Whitlash, MTMesonet station GW3546 WHITLASH SEVEN SOUTH.
Jan 17, 4:40 AM MSTNON-TSTM WND GST 6511 Sse Whitlash, MTMesonet station GW2412 Hill 2sw.
Jan 17, 5:30 AM MSTNON-TSTM WND GST 6215 S Whitlash, MTMesonet station GW4063 EAGLE CREEK COLONY.
Jan 17, 6:20 AM MSTNON-TSTM WND GST 6211 Sse Whitlash, MTMesonet station GW2412 Hill 2sw.
Jan 17, 6:45 AM MSTNON-TSTM WND GST 706 S Whitlash, MTMesonet station GW3546 WHITLASH SEVEN SOUTH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 3.9 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2025-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2025-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2230 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
386 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

068 
WWUS75 KTFX 170351
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
851 PM MST Thu Jan 16 2025

MTZ303>305-311-171800-
/O.NEW.KTFX.HW.W.0004.250117T0800Z-250117T1800Z/
Eastern Glacier, Western Toole, and Central Pondera-Eastern Toole
and Liberty-Hill County-Bears Paw Mountains and Southern Blaine-
Including the following locations: Devon, Shelby, Rocky Boy,
Ethridge, Santa Rita, Havre, Chester, Galata, Cut Bank, Joplin,
Whitlash, and Lothair
851 PM MST Thu Jan 16 2025

...HIGH WIND WARNING IN EFFECT FROM 1 AM TO 11 AM MST FRIDAY...

* WHAT...North to northwest winds 30 to 40 mph with gusts up to 60 
  mph expected.

* WHERE...Eastern Glacier, Western Toole, and Central Pondera 
  Counties, Eastern Toole and Liberty Counties, Hill County, and 
  Bears Paw Mountains and Southern Blaine.

* WHEN...From 1 AM to 11 AM MST Friday.

* IMPACTS...High winds may move loose debris, damage property and 
  cause isolated power outages. Travel could be difficult, 
  especially for high profile vehicles.

* ADDITIONAL DETAILS...A Canadian cold front will bring a period of 
  strong north to northwesterly winds tonight into early Friday. The 
  strongest winds are expected over and near the Sweet Grass Hills 
  and the Bear's Paw Mountains, including the Fort Belknap 
  Reservation. Scattered snow showers will accompany the winds and 
  may restrict visibility to less than a mile at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if traveling with a high profile vehicle or towing a 
light weight trailer.

&&

$$

RG
3 follow-up statements
793 
WWUS75 KTFX 170929
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
229 AM MST Fri Jan 17 2025

MTZ303>305-311-171800-
/O.CON.KTFX.HW.W.0004.000000T0000Z-250117T1800Z/
Eastern Glacier, Western Toole, and Central Pondera-Eastern Toole
and Liberty-Hill County-Bears Paw Mountains and Southern Blaine-
Including the following locations: Joplin, Cut Bank, Rocky Boy,
Whitlash, Ethridge, Devon, Havre, Lothair, Galata, Santa Rita,
Chester, and Shelby
229 AM MST Fri Jan 17 2025

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 AM MST THIS 
MORNING...

* WHAT...North to northwest winds 30 to 40 mph with gusts up to 60 
  mph expected.

* WHERE...Eastern Glacier, Western Toole, and Central Pondera 
  Counties, Eastern Toole and Liberty Counties, Hill County, and 
  Bears Paw Mountains and Southern Blaine.

* WHEN...Until 11 AM MST this morning.

* IMPACTS...High winds may move loose debris, damage property and 
  cause isolated power outages. Travel could be difficult, 
  especially for high profile vehicles.

* ADDITIONAL DETAILS...A Canadian cold front will bring a period of 
  strong north to northwesterly winds early Friday morning. The 
  strongest winds are expected over and near the Sweet Grass Hills 
  and the Bear's Paw Mountains, including the Fort Belknap 
  Reservation. Scattered snow showers will accompany the winds and 
  may restrict visibility to less than a mile at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

Remember, a High Wind Warning means that there is at least an 80% 
chance of 40 mph sustained winds or 58 mph wind gusts occurring 
during the warning period.

&&

$$

Wilson
219 
WWUS75 KTFX 171541
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
841 AM MST Fri Jan 17 2025

MTZ303-305-311-171645-
/O.CAN.KTFX.HW.W.0004.000000T0000Z-250117T1800Z/
Eastern Glacier, Western Toole, and Central Pondera-Hill County-
Bears Paw Mountains and Southern Blaine-
Including the following locations: Havre, Ethridge, Santa Rita,
Cut Bank, and Rocky Boy
841 AM MST Fri Jan 17 2025

...HIGH WIND WARNING IS CANCELLED...

The threat for sustained winds of 40 mph and gusts to 60 mph has 
ended.

$$

MTZ304-171800-
/O.CON.KTFX.HW.W.0004.000000T0000Z-250117T1800Z/
Eastern Toole and Liberty-
Including the following locations: Chester, Shelby, Joplin,
Lothair, Devon, Whitlash, and Galata
841 AM MST Fri Jan 17 2025

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 AM MST THIS 
MORNING...

* WHAT...North winds 25 to 35 mph with gusts up to 60 mph near the 
  Sweet Grass Hills.

* WHERE...Eastern Toole and Liberty Counties.

* WHEN...Until 11 AM MST this morning.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

* ADDITIONAL DETAILS...Winds are forecast to be strongest near the 
  Sweet Grass Hills. Winds elsewhere are forecast to be lighter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if traveling with a high profile vehicle or towing a 
light weight trailer.

&&

$$

AM
154 
WWUS75 KTFX 171731
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
1031 AM MST Fri Jan 17 2025

MTZ304-171845-
/O.EXP.KTFX.HW.W.0004.000000T0000Z-250117T1800Z/
Eastern Toole and Liberty-
Including the following locations: Chester, Shelby, Joplin,
Lothair, Devon, Whitlash, and Galata
1031 AM MST Fri Jan 17 2025

...HIGH WIND WARNING WILL EXPIRE AT 11 AM MST THIS MORNING...

The threat has ended. Winds will continue to lessen through the 
afternoon.

$$

AM

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Jan 16, 4:53 PM MST, 3 hours 58 minutes earlier. Its key messages:

  • Strong west to southwest winds will decrease this evening before shifting the north and west with the passage of a cold front overnight.
  • Gusty north wind, periods of light snow or snow showers and falling temperatures will follow the cold front on Friday.
  • A very cold airmass settles into the region this weekend with wind chills well below zero Saturday night through Sunday night and overnight temperatures as low as around 20 below zero by Monday morning.
Area forecast discussion, Jan 16, 4:53 PM MST, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
453 PM MST Thu Jan 16 2025

Aviation Section Updated.

.KEY MESSAGES...

 - Strong west to southwest winds will decrease this evening
   before shifting the north and west with the passage of a cold
   front overnight.

 - Gusty north wind, periods of light snow or snow showers and
   falling temperatures will follow the cold front on Friday.

 - A very cold airmass settles into the region this weekend with
   wind chills well below zero Saturday night through Sunday night
   and overnight temperatures as low as around 20 below zero by
   Monday morning.

&&

.DISCUSSION...
/Issued 158 PM MST Thu Jan 16 2025/

A fairly potent upper level shortwave trough continues to dig SE
into central AB this afternoon with associated surface low pressure
tracking into centraL SK. Strong westerly flow and surface pressure
gradient across the Rockies as well as favorable conditions for
mountain wave enhancement will continue to produce very strong winds
along areas near the Rocky Mtn and and adjacent high plains through
this afternoon with winds beginning to diminish after 4pm. Further
east, more localized strong winds are occurring across portions of
Cascade and Judith Basin counties but a period of stronger wind
gusts is likely to move through these areas as an embedded
disturbance moves across the area.

The upper trough digs into the area tonight with an initial cold
front moving south the the area and shifting winds to the northwest
and eventually north. Areas of light snow or snow showers become
more widespread overnight both with the frontal passage and as
northerly flow develops and focuses precipitation across areas near
the north slopes of the central MT mountains and some southwest MT
mountain ranges.

Northerly flow across the area will gradually import colder air into
the area Friday and Friday night with a secondary surge of deeper
cold air from the Arctic moving into the region Saturday. Periods
of very light snow or flurries are likely to persists through
Saturday with best chance for accumulations of an inch more near
the central MT mountains. Winter weather advisories continue for
areas near the central MT mountains later tonight through Saturday
where accumulations of 1-3 inches are likely at lower elevations
with up to 5 inches in the mountains. Gusty north winds are also
likely to contribute to minor winter weather impacts on Friday in
these areas.

Coldest air moves into the region Saturday night through Sunday
night as surface high pressure slides south through the area with
overnight temperatures falling well below zero, especially across
north-central MT. Cold weather highlights are likely across portions
of north-central MT during this period as the combination of
subzero temperatures and wind are like to hazardous wind chill
values as low as 25 below to 35 below zero, especially along the Hi-
line. Temperatures begin to moderate early next week with the
earlier recovery to develop in areas near the east slopes of the
Rockies.  Hoenisch

&&

.AVIATION...
17/00Z TAF Period

Strong gusty winds winds and associated mountain wave activity along
the Rocky Mountain Front and the plains will continue diminish this
evening. A Canadian cold front will continue to move southward into
the plains this evening into the overnight hours, shifting surface
winds to the north and bringing increased low VFR clouds and
scattered areas of light snow. The front will move through Southwest
Montana some time between 17/06 and 17/18Z, while a secondary front
moves through the plains and and brings more sustained flight
degradations Friday morning. Mountains will become increasingly
obscured from north to south tonight into Friday. - RCG

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  16  20   0   7 /  60  70  40  60
CTB  14  16  -5   3 /  30  30  20  20
HLN  17  23   7  14 /  40  50  30  30
BZN  15  24  -1  13 /  50  60  20  30
WYS  10  23 -19  14 /  40  50  10  10
DLN  15  25   7  14 /  20  30  20  10
HVR  15  21  -2   6 /  20  20  20  10
LWT  12  19   0   7 /  60  70  40  50

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 8 PM MST this evening for Cascade County
below 5000ft-East Glacier Park Region-Eastern Glacier, Western
Toole, and Central Pondera-Judith Basin County and Judith Gap-
Northern High Plains-Southern High Plains-Southern Rocky
Mountain Front.

Winter Weather Advisory from 9 PM this evening to 3 PM MST
Friday for Gates of the Mountains-Southern High Plains-Southern
Rocky Mountain Front-Upper Blackfoot and MacDonald Pass.

Winter Weather Advisory from 9 PM this evening to noon MST
Saturday for Cascade County below 5000ft-Fergus County below
4500ft-Judith Basin County and Judith Gap-Little Belt and
Highwood Mountains-Snowy and Judith Mountains.

&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, Jan 16, 6:26 PM MST, 2 hours 25 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
626 PM MST Thu Jan 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     Non-Tstm Wnd Gst 14 W Bynum              47.98N 112.61W
01/16/2025  M67 MPH          Teton              MT   Mesonet

            Mesonet station DELMT Dellwo (MCSCN).

&&

IG
Local storm report, Jan 16, 6:30 PM MST, 2 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
630 PM MST Thu Jan 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     Non-Tstm Wnd Gst 14 W Bynum              47.98N 112.61W
01/16/2025  M69 MPH          Teton              MT   Mesonet

            Mesonet station DELMT Dellwo (MCSCN).

&&

IG
Local storm report, Jan 16, 6:32 PM MST, 2 hours 19 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
632 PM MST Thu Jan 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     High Sust Winds  14 W Bynum              47.98N 112.61W
01/16/2025  M54 MPH          Teton              MT   Mesonet

            Mesonet station DELMT Dellwo (MCSCN)
            averaged 54 mph sustained winds between
            10:30 AM and 11:30 AM.

&&

IG
Local storm report, Jan 16, 6:41 PM MST, 2 hours 10 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
641 PM MST Thu Jan 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     Non-Tstm Wnd Gst 14 W Bynum              47.98N 112.61W
01/16/2025  M65 MPH          Teton              MT   Mesonet

            Mesonet station DELMT Dellwo (MCSCN).

&&

IG
Local storm report, Jan 16, 6:55 PM MST, 1 hour 56 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
655 PM MST Thu Jan 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     High Sust Winds  1 ENE East Glacier Park 48.45N 113.20W
01/16/2025  M41 MPH          Glacier            MT   Mesonet

            Mesonet station MTBRN Two Medicine Bridge
            (MT DOT) averaged 41 mph wind gusts between
            6:45 AM and 12:45 PM.

&&

IG
Local storm report, Jan 16, 7:38 PM MST, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
738 PM MST Thu Jan 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     High Sust Winds  14 W Bynum              47.98N 112.61W
01/16/2025  M49 MPH          Teton              MT   Mesonet

            Mesonet station DELMT Dellwo (MCSCN)
            averaged 49 mph sustained winds between 9:45
            AM and 6:45 PM.

&&

IG

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 1:05 PM MSTCold Weather AdvisoryTFXGlacier, Pondera, Toole20 hr

Nearby

High Wind Warnings in Montana, 2025Every high wind warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.